Healthcare for detransitioners
The effects of gender-affirming HRT may either be reversible or permanent, but alterable through surgery.
For transfeminine (male to female) HRT:
|Breast development||Permanent/Reversible only through surgery|
|Softening of skin and decreased skin oiliness and acne||Reversible|
|Redistribution of body fat in a feminine pattern||Reversible|
|Decreased muscle mass and strength||Reversible|
|Decreased sex drive and spontaneous erections||Reversible|
|Erectile dysfunction and decreased ejaculate volume||Reversible|
|Decreased sperm production and infertility||Mixed; may require fertility treatments|
|Decreased testicular volume||Unknown|
For transmasculine (female to male) HRT:
|Muscle or fat changes||Reversible|
|Menstrual cycle||Reversible if uterus not removed|
|Skin oils, texture or acne||Reversible|
|Body scent||May change|
|Increased sex drive||Reversible|
|Voice deepening||Permanent, reversible only through speech therapy or voice training|
|Facial and body hair||Texture or growth of hair may change, but hair that has developed will not disappear.|
|Clitoral growth||Permanent; clitoral size will not shrink|
|Hair loss (male pattern baldness)||Head hair loss is mostly irreversible, but may see improvements after going off T|
Some transition-related processes may be reversed — like surgery to remove breast implants, or reverse phalloplasty — but other transition-related processes, like facial hair removal or breast tissue removal will be permanent.
If a person’s gonads (testes or ovaries) are removed, they will have to take hormones to reverse previous masculinisation or feminisation effects.
For those who wish to detransition
If you have decided to medically detransition either temporarily or permanently, it is important that you consult a medical professional.
Suddenly stopping transfeminine HRT could feel like severe menopause – with anxiety, mood swings, hot flushes, and some degree of masculinisation. You may also experience some degree of osteoporosis due to a hormonal imbalance.
Suddenly stopping transmasculine hormone therapy could lead to headaches, anxiety, muscle loss and depression, as well as weight fluctuation.
Many of these symptoms can be managed through a healthcare provider who will reduce your hormonal dose slowly. It is highly recommended that you do so, even if you have self-managed HRT.